Patients are at increased risk for many types of infections, from minor fungal infections in the mouth (“thrush”, caused by Candida ) to life–threatening infections such as Pneumocystis carinii pneumonia. The higher the steroid dose and the longer the duration of therapy, the greater the risk of infection. The risk is also increased when patients receive combinations of immunosuppressive medications, such as cyclophosphamide (cytoxan) and prednisone. The risk of some infections can be greatly reduced by taking specific types of antibiotics prophylactically.
Corticosteroids can produce reversible hypothalamic- pituitary adrenal (HPA) axis suppression with the potential for corticosteroid insufficiency after withdrawal of treatment. Adrenocortical insufficiency may result from too rapid withdrawal of corticosteroids and may be minimized by gradual reduction of dosage. This type of relative insufficiency may persist for up to 12 months after discontinuation of therapy; therefore, in any situation of stress occurring during that period, hormone therapy should be reinstituted. If the patient is receiving steroids already, dosage may have to be increased.